1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Too much insulin ??

Discussion in 'Type 1 Diabetes' started by Mad76, Feb 7, 2020.

  1. Mad76

    Mad76 Type 1 · Well-Known Member

    Messages:
    286
    Likes Received:
    132
    Trophy Points:
    103
    Hi all,

    A question I've often thought about .

    Is there such a thing as taking too much insulin ?
    Also
    Is there a limit to the number of times to bolus in day ?

    I ask this because sometimes I get the impression from posts here that it's better to low carb to take less insulin. Is this just to prevent too many highs and lows or are there any other negative effects of taking too much insulin

    With regards to how often. When diagnosed I was told basal daily and bolus 3 times. Per meal basically. And if snack over 10g carb then bolus. I've done this but I read somewhere the other day that the working pancreas releases insulin 11 times a day. Or something like that. I , being quite into eating, took this as a green light to bolus as often as needed. So including corrections and basal I can sometimes have 7 injections a day. Is this normal / ok ???

    Any input would be gratefully received
    Thanks in advance as always
     
    • Like Like x 2
  2. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,654
    Likes Received:
    4,080
    Trophy Points:
    198
    Hi @Mad76
    Simple answer to both questions is no!
    If your pancreas was working as it should then how ever much insulin you needed for food would be produced....
    If you need to bolus 7 times a day to keep your bloods in line then that is fine....
     
    • Like Like x 2
    • Agree Agree x 1
  3. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    135
    Trophy Points:
    83
    Personally, i would say bolus as many times as you feel you need to. I've done 3 so far today.
    I think insulin impedes weight loss and metabolism from what i've read on here. I might not be right in that but i know for a fact that the more insulin you take, the harder it is to lose weight. Sounds obvious as you take insulin when you eat which makes you gain weight, but i think it literally makes it harder for the body to metabolise fats.
    Low carb obviously means less insulin. So, added to the fact that you're eating low carb, its a big metabolic boost.
    :)
     
    • Agree Agree x 3
    • Like Like x 1
  4. Mad76

    Mad76 Type 1 · Well-Known Member

    Messages:
    286
    Likes Received:
    132
    Trophy Points:
    103
    Thanks guys
    So multiple bolus fine

    But the weight loss thing has got me thinking. .. I have got a couple stone that need shifting.
     
    • Agree Agree x 1
  5. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    135
    Trophy Points:
    83
    Me too ha!
    Multiple bolus is fine, your sugars come first. Weight loss is a bonus but it will be slow, so if you're gonna try it make sure you balance things :) i might have asked already but do you use the Carbs n Cals app? It's great :)
     
    • Agree Agree x 2
    • Like Like x 1
  6. MauroM

    MauroM Type 1 · Member

    Messages:
    18
    Likes Received:
    30
    Trophy Points:
    53
    I agree that you should take as much insulin as needed to maintain acceptable levels of blood glucose (not too high and definitely not too low).
    As for the bolus and low carb thing, I found that eating low carb, associated with exercise (which seems to increase insulin sensitivity), reduced my doses. I think this is good, because, since there's always an error associated with guessing and dosing, the lower the dose (in units), the lower the associated error and the lesser the chances of hypers or hypos.
    If you can maintain good blood glucose levels, it is not strictly necessary to keep low carb (although I highly recomend ;))
     
    • Like Like x 1
  7. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    2,012
    Likes Received:
    2,571
    Trophy Points:
    198
    Less carbs, less insulin, LESS WEIGHT GAINING FOOD, more weight loss! Just done it to shift Christmas excess.
     
    • Informative Informative x 2
    • Like Like x 1
  8. Mad76

    Mad76 Type 1 · Well-Known Member

    Messages:
    286
    Likes Received:
    132
    Trophy Points:
    103
    No
    I use the carbs and cals book
    Sometimes
    I'm usually glued to the glimp app looking at my bg glucose levels every 5 mins !
     
  9. Mad76

    Mad76 Type 1 · Well-Known Member

    Messages:
    286
    Likes Received:
    132
    Trophy Points:
    103
    This is what I know i need to do .
     
  10. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,218
    Likes Received:
    7,625
    Trophy Points:
    198
    Use what you need to keep your levels healthy. Having said that, insulin is an anabolic steroid, so we’re more likely to store excess food.
     
    • Like Like x 2
  11. MollieB

    MollieB · Well-Known Member

    Messages:
    45
    Likes Received:
    12
    Trophy Points:
    8
    It takes as much as it takes. Though, if your requirements have suddenly increased dramatically, and you can't explain why, I would start looking for a reason.
     
    • Like Like x 1
    • Agree Agree x 1
  12. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    415
    Likes Received:
    115
    Trophy Points:
    83
    I'm not sure what a bolus is Mad76, but I can tell you that my insulin is low and getting lower and though my pharmacist encourages a higher dose, I am susceptible to chest pains even if it is increases a bit. I don't know why that is, so I try to stick to a low dose of insulin. Does anyone have this symptom?
     
  13. Mad76

    Mad76 Type 1 · Well-Known Member

    Messages:
    286
    Likes Received:
    132
    Trophy Points:
    103
    Nope, not me.
     
  14. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,973
    Likes Received:
    1,681
    Trophy Points:
    198
    Not me.
    Bolus is just the short acting insulin that you take with food (eg Humalog, novorapid…..)
    Basal is your long acting (eg lantus, Levemir, Tresiba)

    To answer the original question, the only disadvantage to frequent boluses that I can see is potential insulin stacking, where you hypo because you over bolus when you take extra insulin when the old bolus is still working through your system.
     
    • Like Like x 1
    • Agree Agree x 1
  15. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    8,821
    Likes Received:
    6,042
    Trophy Points:
    198
    I think you'd better ask your question in a thread of your own. You'll get more answers that way, and your situation as a T2 is very different from the questions on this thread.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook